Colorado, 2017

Hail in Colorado, May 15, 2017

May 15, 2017 · NWS GLD · 2 events in 1 county or zone

A severe thunderstorm produced hail up to half dollar in size in Cheyenne Wells and quarter size hail north of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm produced hail up to half dollar in size in Cheyenne Wells and quarter size hail north of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 1:11 PM MST, 19 minutes earlier.

Area forecast discussion, May 15, 1:11 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
211 PM MDT Mon May 15 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 332 AM MDT Mon May 15 2017

Main forecast issue is a tricky and active precipitation period.
Satellite showing a highly amplified flow from the Pacific into the
western Atlantic. Strong upper system is digging into California at
this time. This system will be moving through our area on Tuesday.

Models started out well at jet level. At mid levels the models were
not starting out too bad. However just as yesterday they may be
slightly too far east the lower heights. Rap/Ecmwf were doing well
on the surface field. The Nam, Gfs, and Canadian were doing the best
on the low level thermal field.

Today/tonight...Complicated forecast for this period. Front is
moving north and should be located along the Nebraska and Kansas
border around 12z. Have kept the patchy fog in this area but not
as strong of a signal as before. Winds and warm advection have
picked up behind the front. Will have a very warm start today.
Kept or slightly raised temperatures from what the previous shift
had in there. The only thing that looks like it will slow down
the temperature rise will be the cloud cover with developing
thunderstorms.

Lee troughing remains to our west through the day. Front keeps going
north and should clear our area this morning. However, it appears it
sag back down into the area in the afternoon. The dry line looks
to be a little further west than yesterday plus will have the
above mentioned frontal boundary over the northern portion of the
area. The lee trough/dry line further west makes sense considering
the synoptic pattern.

The high resolution guidance has been catching onto to what the
analysis and observational trends are showing. As the night has
progressed, more of this guidance is showing thunderstorms
developing further west and affecting more of the area this
afternoon into this evening. Have tried to reflect this in the
latest grids, however I still may not have the pops far enough west
and not have as much coverage as I need. The SPC day one outlook
catches this trend and has the chance for severe further west. Will
hit this harder in this mornings HWO.

Tuesday/Tuesday night...Again will have a complicated scenario for
thunderstorms. First will get storms along the dryline. Then we
should see additional development later as a result of strong
negatively tilted upper system and incoming cold front. A couple
of things to note. The dryline is further west than yesterday and
in fact the preferred surface progs are showing a similar surface
scenario as what will happen today. Also the models look to be
stronger than yesterday with the incoming system.

Considering the strength of this system can see why models are
further west with the lee trough and dryline. I pulled the pops a
little further west from what I was given but that may not be far
enough. Also like with the day one outlook, SPC has also pulled
the higher risk for severe weather further west as well.
Temperatures look a little cooler but that is a little uncertain
due to a complicated surface pattern and model differences with
this.

Wednesday/Wednesday night...Did not make any changes with this
period. will have a decent chance of precipitation as system moves
through. Will be cooler due to precipitation, clouds, and some
cold air advection. As precipitation with one system ends, the
next system will bring increasing pops for the night.

.LONG TERM...(Tuesday night through Monday)
Issued at 211 PM MDT Mon May 15 2017

For Tuesday night, the dry line is anticipated to be further west
than previously forecast, sharpening over the eastern portion of the
forecast area before progressing east. A surface low moves across
the region with deep layer shear increasing to values exceeding 40
knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid
level lapse rates favor severe thunderstorm development along the
dry line into the evening hours. The main threats with these
storms will be very large hail (2 inches in diameter or greater)
and strong winds. A tornado cannot be ruled out. Meanwhile, the
first of two upper closed lows advances from the desert southwest
and across the High Plains Tuesday night. This negatively tilted
trough and cold front bring additional shower and thunderstorm
chances to the area, moving from west to east.

Precipitation chances associated with the aforementioned low
continue into Wednesday. Severe potential decreases with reduced
parameters in between the two systems pegged to impact the long term
period. A brief dry period is expected midday Wednesday due to a
shortwave ridge overhead.

Models begin to diverge on Thursday and Friday with the handling of
the second (primary) upper closed low. As this system digs across
the northern desert southwest and enters the High Plains, it
generates shower and thunderstorm chances late Wednesday through
Friday. At this time it appears the better severe threat should be
east/south of the forecast area. Hope to have a better idea of what
will come out of this system in the coming days as differences are
resolved.

Conditions dry out over the weekend as the upper system exits and
heads towards the Great Lakes. There are some lingering chances into
Saturday, but it's not clear if that or the dry solution will pan
out. Depends on how quickly the disturbance leaves the area.
Westerly flow develops aloft on Monday.

Temperatures cool for the first part of the period, from the 70s on
Wednesday to the 50s/low 60s on Friday. Highs rebound over the
weekend and are back in the 70s on Monday. Low temperatures fall
from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday
night before warming this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1040 AM MDT Mon May 15 2017

KGLD, vfr conditions expected through the period. Strong to
possibly severe thunderstorms will be near/over the terminal in
the 23z-01z timeframe. Winds today start from the southwest around
12kts but back and increase from the south where gusts to 25kts
expected. For tonight winds remain from the south to southwest
gusting around 25kts. For Tuesday winds begin from the west-
southwest around 10kts then slowly veer to the northwest by 15z
then become light and variable after 17z.

KMCK, vfr conditions expected from taf issuance through about 00z.
Winds begin from the southwest under 10kts but back to the south
and increase into the 15g25kt range after 23z. From 01z-05z there
will be a chance of thunderstorms moving in from the southwest
which may impact the terminal. Primary threats will be large hail,
damaging winds and locally heavy rainfall which could produce mvfr
conditions. After 06z south winds gusting to 25kts are expected to
decrease below 11kts by 11z then southwest by 12z. For the rest of
the period winds slowly veer to the southwest under 10kts then
light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 15, 9:35 AM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Mon May 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected from mid afternoon through the
evening hours generally along and east of a line from Benkelman
Nebraska to Burlington and Cheyenne Wells Colorado. Large hail,
damaging winds over 60 mph and locally heavy rainfall will be the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Another round of severe thunderstorms is expected across the eastern
half of the area from late Tuesday afternoon into the overnight
hours. The best chance for severe weather will be roughly along and
east of a line from Oakley to Atwood to Stratton Nebraska. Very
large hail, 2 inches in diameter or greater, along with damaging
winds will be the main threats. However, a tornado or two cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 4 PM MDT (5 PM CDT).

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 15, 1:30 PM MST
Where
Cheyenne County, 0.56 mi SE of Cheyenne Wells
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.814, -102.343

The average size of the hail was a half inch.

Hail, Cheyenne

When
May 15, 3:32 PM MST
Where
Cheyenne County, 1.55 mi N of Cheyenne Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.842, -102.350

Quite a bit of hail was pounding against the house. Most of the hail appears to be quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700511, 700495.